Nebraska, 2017Tornado and Hail in Nebraska, May 16, 2017
May 16, 2017 · NWS LBF · 5 events in 1 county or zone
An isolated thunderstorm in Perkins County produced a brief tornado 5 miles west southwest of Brandon and hail up to ping pong ball size 3 miles east of Grant during the early evening hours on May 16th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm in Perkins County produced a brief tornado 5 miles west southwest of Brandon and hail up to ping pong ball size 3 miles east of Grant during the early evening hours on May 16th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 16, 4:31 PM MST, 5 minutes earlier.
Area forecast discussion, May 16, 4:31 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Tue May 16 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 230 PM CDT Tue May 16 2017
Strong shortwave currently seen in water vapor imagery is tracking
northeast across New Mexico. A stationary front is located
across KS. As this shortwave tracks northeast toward eastern
Colorado and Western Kansas, a surface low will deepen across
eastern Colorado tonight. This will cause the warm front to lift
northward into far southwest ans southern Nebraska by late this
evening. This would be the area of concern for possible surface
based convection developing this evening, and it is possible that
an isolated tornado could develop in addition to damaging winds
and large hail. Farther north mid level warm air advection will be
strong with more elevated thunderstorm activity. These still
could pose the risk for isolated large hail and strong wind gusts.
Late tonight the shortwave will become negatively tilted and form
a tight closed upper low. It appears southwest Nebraska will be
in the favored location for a deformation zone of locally heavy
rain on the immediate northwest side of the upper low, and have
added the mention of heavy rain to the forecast.
Upper low moves into eastern Nebraska during the day Wednesday,
with continued wrap around light to moderate rain continuing
during the morning hours across southwest Nebraska, and through
much of the day across northern Nebraska. Winds will increase from
the northwest on backside of the surface low, with some gusts to
30 mph likely.
Total rainfall for tonight through Wednesday should generally
range between 0.50 to 1.50 inches, with a few spots possibly
receiving 2.00 inches.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 230 PM CDT Tue May 16 2017
The large scale pattern will be fairly amplified at the beginning
of the period with cyclonic flow aloft and two closed lows. A
mid-level closed low is expected to be located over southern
ID/northern UT and another one is expected to be located in the
Middle Missouri Valley early Wednesday Night. The former low will
track into the aforementioned area from the Pacific Northwest
Tuesday Night and Wednesday. The latter upper low will be lifting
northeast into the Upper Great Lakes and weakening into an open
wave early Thursday. A broad trough will persist aloft Thursday
through Friday. The trough will initially be over the Northern
Rockies-Central Great Basin-Southwest US and will then move
eastward into the Central/Southern Rockies and High Plains
Friday. A pair of disturbances will affect the region Thursday
afternoon-Friday wherein two shortwave troughs will rotate around.
Overall, increased chances for precipitation are expected
Thursday afternoon through Friday. Of note, there will be chances
for rain/snow mix, possible all snow, late Thursday into early
Friday morning given thermal profiles over portions of Sheridan Co
and extreme western Cherry county. However, little accumulation
is expected.
Beyond Friday, chances for precipitation will be trending downward
late through Saturday. The closed low initially over the Central
High Plains Friday night is forecast to lift northeastward into
the MN Arrowhead region sometime Sunday. However, there are
differences in phase and amplitude with this evolution beyond
Friday night. Another concern in the extended revolves around
temperatures with respect to the potential for frost mainly over
the eastern Neb Panhandle and northwest NEB with the best
potential Saturday morning at this time. While temperatures
approach 30 F Saturday morning, winds will be a concern with light
breezes expected. Frost may be a concern again Sunday morning in
portions of northwest NEB.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue May 16 2017
Scattered showers and thunderstorms tonight, followed by rain
Wednesday. Ceilings are forecast to fall to MVFR at KLBF after
12z, and to IFR at VTN after 12z. North to northwest winds will
also gust to 20 to 25 kts after 12z also.
&&
.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...Taylor
LONG TERM...ET
AVIATION...Roberg
Hazardous weather outlook, May 16, 1:04 PM MST, 3 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
304 PM CDT Tue May 16 2017
NEZ004>010-022>029-035>038-056>059-069>071-094-172015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
304 PM CDT Tue May 16 2017 /204 PM MDT Tue May 16 2017/
This Hazardous Weather Outlook is for portions of western and
north central Nebraska.
.DAY ONE...TONIGHT.
Scattered strong and severe thunderstorms are expected to develop across
western and north central Nebraska. Storm activity will likely
persist until midnight or later.
Large hail and damaging winds are the main threats. Heavy rainfall
appears likely across areas 50 miles north or south of Interstate
80. Rainfall near 3 inches falling over several hours in some
areas may produce minor flooding.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Thunderstorms are possible Wednesday into Wednesday evening
across western and north central Nebraska. At this time, the
threat for severe storms is low.
Much colder air will push into western Nebraska Friday. By Friday
night, temperatures may approach the freezing mark in the western
sandhills and the eastern Nebraska panhandle. Frost will be
possible in these areas early Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible later this afternoon into the
evening.
&&
Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte
In the hours before
Local storm report, May 16, 2:11 PM MST, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
411 PM CDT TUE MAY 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HAIL 22 SSE GORDON 42.51N 102.04W
05/16/2017 E0.88 INCH CHERRY NE PUBLIC
DELAYED REPORT
&&
SNIVELYSpecial weather statement, May 16, 4:30 PM MST, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
530 PM MDT TUE MAY 16 2017
NEZ022-056-057-170015-
Deuel NE-Garden NE-Keith NE-
530 PM MDT TUE MAY 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KEITH...SOUTH
CENTRAL GARDEN AND EASTERN DEUEL COUNTIES UNTIL 615 PM MDT...
At 529 PM MDT, Doppler radar was tracking a strong thunderstorm near
Big Springs, moving northeast at 15 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Big Springs, Barton, Goldeneye State Wildlife Management Area,
Megeath, Windlass Hill and Lake View Campground.
This includes Interstate 80 in Nebraska between mile markers 93 and
116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4101 10193 4100 10234 4129 10233 4126 10183
TIME...MOT...LOC 2329Z 232DEG 13KT 4112 10209
Snively
Tornado, Perkins
- When
- May 16, 4:36 PM MST to 4:37 PM MST
- Where
- Perkins County, 1.05 mi E of Venango to 1.12 mi E of Venango
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Reported by
- NWS Employee
- Coordinates
- 40.770, -102.010
A retired NWS employee witnessed a brief tornado embedded in rain 5 miles west southwest of Brandon. The tornado was visible for less than one minute. No damage was reported.
Hail, Perkins
- When
- May 16, 5:13 PM MST
- Where
- Perkins County, 0.87 mi SW of Grant
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.840, -101.730
The Grant fire department reported nickel size hail near Grant.
Hail, Perkins
- When
- May 16, 5:15 PM MST
- Where
- Perkins County, 0.87 mi SW of Grant
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 40.840, -101.730
The general public reported quarter size hail in Grant via pictures from social media.
Hail, Perkins
- When
- May 16, 5:20 PM MST
- Where
- Perkins County, 2.7 mi ESE of Grant
- Measured
- 1.5 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 40.840, -101.670
The Grant fire department reported ping pong ball size hail, 3 miles east of Grant.
Hail, Perkins
- When
- May 16, 5:48 PM MST
- Where
- Perkins County, 4.86 mi N of Elsie
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.920, -101.390
The general public reported quarter size hail, 5 miles north of Elsie.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Wisconsin, May 16, 20171 death · 25 injured · $12 million · EF3 · 6 events
- Tornadoes and Flash Flooding in Oklahoma, May 16 to 17, 20171 death · 10 injured · $25 million · EF2 · 31 events
- Tornadoes and Hail in Kansas, May 16 to 17, 20172 injured · $658,000 · EF3 · 5 events
- Rip Current in Florida, May 16, 20171 death · 2 injured · 1 event
- Tornadoes and Hail in Texas, May 16, 2017EF2 · 31 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$318,000 · 1.75 in hail · 49 events
- Hail in Minnesota, May 16, 2017$850,000 · 2.5 in hail · 11 events
- Tornadoes and Hail in Nebraska, May 16 to 17, 2017$108,000 · EF1 · 21 events
- Flash Flooding and Flooding in Wisconsin, May 16 to 17, 2017$149,000 · 1 in hail · 19 events
- Tornadoes and Flash Flooding in Kansas, May 16, 2017EF1 · 46 events
- Hail and Damaging Winds in Kansas, May 16 to 17, 2017$75,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Iowa, May 16 to 17, 2017$77,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 698091, 698083, 698084, 698086, 698087.